Alert archive / Arkansas / Flash Flood Warnings in 2005

Flash Flood Warning 12, NWS Memphis, TN

July 4, 2005Craighead County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jul 4, 2005, 6:43 PM CDT for Craighead County, Arkansas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2005, 6:43 PM CDT (23:43 UTC)
Expired
Jul 4, 2005, 8:45 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Craighead County, AR

The radar

The Memphis radar (KNQA), 90 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:43 PM CDTFLASH FLOODJonesboro, ARHIGHLAND DR. AND CARAWAY RD.FLOODED.
Jul 4, 7:33 PM CDTFLASH FLOODJonesboro, ARWATER 4 INCHES DEEP ON E. JOHNSON AVENUE. ROADS GETTING IMPASSABLE. FLASH FLOODING ON MONROE AVENUE WITH A STALLED VEHICLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1450 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 042344
FFWMEG
ARC031-050145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
643 PM CDT MON JUL 4 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAIGHEAD COUNTY IN EASTERN ARKANSAS

* UNTIL 845 PM CDT

* AT 641 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING 
NEAR HIGHLAND DRIVE AND CARAWAY ROAD IN JONESBORO. ALSO...MORE 
THUNDERSTORMS ARE EXPECTED OVER THE NEXT COUPLE OF HOURS WHICH COULD 
AGGRAVATE THE SITUATION.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  JONESBORO...MONETTE...EGYPT...BROOKLAND...BONO AND BLACK OAK.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3572 9029 3571 9091 3573 9093 3573 9103
      3589 9103 3588 9088 3597 9085 3596 9039
      3599 9038 3599 9029

$$
1 follow-up statement
000 
WGUS74 KMEG 050037
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
734 PM CDT MON JUL 4 2005

ARC031-050145-
CRAIGHEAD AR-
734 PM CDT MON JUL 4 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 845 PM CDT FOR CRAIGHEAD
COUNTY...

AT 729 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING 
ALONG MONROE STREET WITH A STALLED VEHICLE...

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
JONESBORO...MONETTE...EGYPT...BROOKLAND AND BONO. MORE THUNDERSTORMS 
ARE EXPECTED OVER THE NEXT HOUR WHICH COULD RESULT IN ADDITIONAL 
FLOODING.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3572 9029 3571 9091 3573 9093 3573 9103
      3589 9103 3588 9088 3597 9085 3596 9039
      3599 9038 3599 9029

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 2:18 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 4, 2:18 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
218 PM CDT MON JUL 4 2005

.DISCUSSION...

A COUPLE AREAS OF CONVECTION TO DEAL WITH THIS AFTERNOON. FIRST
BATCH DEVELOPED ACRS NE MS IN RESPONSE TO A WEAK SHORTWAVE AND
SOME SFC CONVERGENCE IN AN AREA OF STRONG INSTABILITY WITH CAPES
AROUND 3000 J/KG. A FEW OF THESE STORMS HAVE BEEN SEVERE WITH PENNY
SIZE HAIL AND DAMAGING WIND. THIS STORMS WILL GRADUALLY WEAKEN BY
EVENING.

THE NEXT AREA OF CONCERN IS NE AR AND THE MO BOOTHEEL. AN OLD
OUTFLOW BOUNDARY THAT WAS GENERATED BY AN MCS EARLIER TODAY IS
MOVING INTO NE AR ATTM. THE AIRMASS ACRS NE AR HAS DESTABILIZED
RAPIDLY THIS AFTN AS HIGH DEWPOINTS...73 AT JBR... HAVE SURGED NORTH
AND TEMPS HAVE BUMPED TEMPS INTO THE MID 90S. THE LATEST LAPS
ANALYSIS INDICATES CAPES GREATER THAN 4000 J/KG. MEANWHILE A DECENT
SHORTWAVE WAS MOVING ACRS MO WITH SOME STRONGER MID LEVEL WINDS.
STORMS HAVE ALREADY STARTED TO DEVELOP ALONG THE OUTFLOW BOUNDARY
AND WITH NO CAP ACRS NE AR EXPECT THIS TREND TO CONTINUE INTO THE
EVENING HOURS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM
ACRS NE AR AND THE MO BOOTHEEL. THE MAIN THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS.

THE COLD FRONT WILL PUSH INTO THE AREA LATER TONIGHT SO MORE
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE. SEVERE POTENTIAL WL
DIMINISH SOME AS THE EVENING WEARS AND SFC HEATING WINDS DOWN. SFC
FRONT WL BE STALLED ACRS THE REGION ON TUESDAY. WL BUMP UP POPS A
LITTLE...TO 50 PERCENT...ACRS THE SRN 2/3RDS OF THE AREA WITH HIGH
TEMPS A LITTLE COOLER DUE TO CLOUDS AND PRECIP.

WL BEGIN TO TAPER POPS FROM NORTH TO SOUTH ON TUESDAY NIGHT AS THE
FRONT SLOWLY PUSHES SOUTHWARD. THE FRONT SHOULD BE LOCATED NEAR THE
SRN EDGE OF THE FORECAST AREA BY 12Z WED. WL GO WITH A DRY FORECAST
ACRS NRN HALF WED AND WED NIGHT WITH SMALL POPS ACRS NRN MS WITH
WEAK FRONT IN THE AREA.

BY THU GFS DEPICTS A SFC WAVE DEVELOPING ALONG THE FRONT HELPING TO
DRAG THE FRONT SOUTH OF THE AREA AND SFC HIGH PRESSURE BUILDING OVER
THE AREA. THIS SOLUTION SEEMS REASONABLE AND HAS SHOWN SOME
CONSISTENCY OVER THE PAST FEW MODELS RUN. EXPECT DRY AND SEASONABLY
WARM WEATHER THU THROUGH THE WEEKEND.

.MEG WATCHES/WARNINGS/ADVISORIES
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.

SJM
Hazardous weather outlook, Jul 4, 3:30 PM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT MON JUL 4 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-051000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
330 PM CDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS A PORTION OF
THE MID SOUTH...MAINLY ALONG AND WEST OF A LINE FROM PARIS TENNESSEE
TO CLARKSDALE MISSISSIPPI. SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP ALONG A COLD FRONT THIS EVENING AND TONIGHT AS IT MOVES
INTO THE AREA. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH
DAMAGING WINDS AND HAIL AS THE MAIN THREATS. THE BEST CHANCE FOR
SEVERE WEATHER WILL BE BEFORE 7 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

SJM

In the hours before

Local storm report, Jul 4, 5:29 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
529 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND DMG     MALDEN                  36.58N 89.98W
07/04/2005                   DUNKLIN            MO   LAW ENFORCEMENT

            TREES DOWN. ROOF BLOWN OFF BUILDING WHILE UNDER
            DECONSTRUCTION. POWER LINES DOWN.

&&

WER
Local storm report, Jul 4, 5:32 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
532 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     2 NE WALNUT RIDGE       36.09N 90.93W
07/04/2005                   LAWRENCE           AR   TRAINED SPOTTER

            3 TO 4 INCH LIMBS TORN FROM TREES.

&&

WER
Local storm report, Jul 4, 5:41 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
541 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     PIGGOTT                 36.38N 90.20W
07/04/2005                   CLAY               AR   PUBLIC

            POWER LINES DOWN.

&&

WER
Local storm report, Jul 4, 5:59 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
559 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     PARAGOULD               36.06N 90.51W
07/04/2005                   GREENE             AR   PUBLIC

            TREES DOWN. PARTIAL ROOF DAMAGE.

&&

WER
Local storm report, Jul 4, 6:11 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
611 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     JONESBORO               35.82N 90.69W
07/04/2005                   CRAIGHEAD          AR   LAW ENFORCEMENT

            JONESBORO POLICE DEPT. REPORTED POWER POLES DOWN OVER
            HIGHWAY 63 RESULTING IN A 6 CAR PILE UP. 2 HOUSE FIRES
            FROM LIGHTING.

&&

WER
Local storm report, Jul 4, 6:18 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
618 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     POCAHONTAS              36.26N 90.97W
07/04/2005                   RANDOLPH           AR   TRAINED SPOTTER

            POWER LINES DOWN.

&&

WER

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:53 PM CDTSevere Thunderstorm WarningMEGRandolph37 min
Jul 4, 4:29 PM CDTSevere Thunderstorm WarningMEGRandolph31 min
Jul 4, 4:43 PM CDTSevere Thunderstorm WarningMEGLawrence47 min
Jul 4, 5:11 PM CDTSevere Thunderstorm WarningMEGClay, Greene54 min
Jul 4, 5:46 PM CDTSevere Thunderstorm WarningMEGCraighead44 min
Jul 4, 6:01 PM CDTSevere Thunderstorm WarningMEGCross, Poinsett44 min
Jul 4, 6:11 PM CDTSevere Thunderstorm WarningMEGMississippi36 min
Jul 4, 6:44 PM CDTSevere Thunderstorm WarningMEGCross46 min

Nearby

Flash Flood Warnings in Arkansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.